Alert archive / Arkansas / Flash Flood Warnings in 2010
Flash Flood Warning 91, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 20, 2010, 5:42 AM CDT for Dunklin County, Pemiscot County, Missouri; 4 counties in Arkansas; Dyer County, Lake County, Obion County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2010, 5:42 AM CDT (10:42 UTC)
- Expired
- May 20, 2010, 9:12 AM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:15 AM CDT | FLASH FLOOD | Malden, MO | WATER WAS OVER THE ROAD IN SEVERAL PLACES IN A 2 MILE STRETCH...1 TO 3 MILES SOUTH OF STODDARD COUNTY LINE ON H HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
192
WGUS54 KMEG 201042
FFWMEG
ARC021-031-055-093-MOC069-155-TNC045-095-131-201645-
/O.NEW.KMEG.FF.W.0091.100520T1042Z-100520T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
542 AM CDT THU MAY 20 2010
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
LAKE COUNTY IN NORTHWEST TENNESSEE...
WESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 1145 AM CDT
* AT 538 AM CDT...DOPPLER RADAR INDICATES THAT SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE WARNED AREA WITH RAIN
OCCASIONALLY HEAVY. RAINFALL AMOUNTS BETWEEN 3 AND 5 INCHES
CAN BE EXPECTED OVER THE NEXT SEVERAL HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLYTHEVILLE...GOSNELL...LEACHVILLE...PIGGOTT...RECTOR...CAMPBELL...
CARUTHERSVILLE...DENTON...HAYTI...HAYWARD...HOMESTOWN...KENNETT...
MALDEN AND SENATH.
THIS WARNING ALSO INCLUDES AREAS NEAR REELFOOT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3663 8996 3639 8997 3639 8978 3644 8972
3641 8967 3642 8961 3636 8954 3646 8956
3651 8953 3650 8949 3646 8949 3645 8946
3651 8941 3651 8917 3591 8964 3592 9044
3629 9028 3651 9026 3651 9023 3663 9016
$$2 follow-up statements
488
WGUS74 KMEG 201210
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
710 AM CDT THU MAY 20 2010
ARC021-031-055-093-MOC069-155-TNC045-095-131-201645-
/O.CON.KMEG.FF.W.0091.000000T0000Z-100520T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-
LAKE TN-OBION TN-DYER TN-
710 AM CDT THU MAY 20 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
WESTERN DYER...WESTERN OBION...LAKE...PEMISCOT...DUNKLIN...
SOUTHEASTERN GREENE...EASTERN CLAY...NORTHERN MISSISSIPPI AND
NORTHEASTERN CRAIGHEAD COUNTIES...
AT 709 AM CDT...DOPPLER RADAR ESTIMATES 3 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST COUPLE OF HOURS OVER PORTIONS OF THE WARNED
AREA. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3
INCHES OF RAIN OVER THE NEXT FEW HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLYTHEVILLE...GOSNELL...LEACHVILLE...PIGGOTT...RECTOR...CAMPBELL...
CARUTHERSVILLE...DENTON...HAYTI...HAYWARD...HOMESTOWN...KENNETT...
MALDEN...SENATH...STEELE...TOWNLEY...BRIAN...VALLEY RIDGE...
WILHELMINA...PROVIDENCE...MC GUIRES...BAIRD...FRISBEE...WHITE OAK...
IPLEY...DILLMAN...SCOBEVILLE...TINKERVILLE...GOBLER...DEER LAND...
VINCIT...OCTA...CARUTH...BOWIE CORNER...RIVES...COTTON PLANT...
EUROPA...BUCODA...BUCK DONIC...HOLLYWOOD...SUNRISE...PAULDING...
HORNERSVILLE JUNCTION...GILBERT...TEMPLES CORNER...PEACH ORCHARD...
STEWART...STANLEY...SWIFT...BAKERVILLE...BRAGGADOCIO...SHADE...
STUBTOWN...CANADY...NEW SURVEY...COVINGTON...COTTONWOOD POINT...
TYLER...HERMONDALE...WEST HERMONDALE...CHANNEL...SAMFORD...REELFOOT
LAKE STATE PARK AND CHALK BLUFF NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3663 8996 3639 8997 3639 8978 3644 8972
3641 8967 3642 8961 3636 8954 3646 8956
3651 8953 3650 8949 3646 8949 3645 8946
3651 8941 3651 8917 3591 8964 3592 9044
3629 9028 3651 9026 3651 9023 3663 9016
$$796
WGUS74 KMEG 201412
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
912 AM CDT THU MAY 20 2010
ARC021-031-055-093-MOC069-155-TNC045-095-131-201423-
/O.CAN.KMEG.FF.W.0091.000000T0000Z-100520T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-CLAY AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-
LAKE TN-OBION TN-DYER TN-
912 AM CDT THU MAY 20 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN DYER...
WESTERN OBION...LAKE...PEMISCOT...DUNKLIN...SOUTHEASTERN GREENE...
EASTERN CLAY...NORTHERN MISSISSIPPI AND NORTHEASTERN CRAIGHEAD
COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3663 8996 3639 8997 3639 8978 3644 8972
3641 8967 3642 8961 3636 8954 3646 8956
3651 8953 3650 8949 3646 8949 3645 8946
3651 8941 3651 8917 3591 8964 3592 9044
3629 9028 3651 9026 3651 9023 3663 9016
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:55 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 20, 2:55 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 AM CDT THU MAY 20 2010
.DISCUSSION...
CLOUDS ARE INCREASING ACROSS THE FORECAST AREA EARLY THIS MORNING
WITH TEMPERATURES MAINLY IN THE 60S. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS NORTHERN AND
CENTRAL ARKANSAS.
WARM FRONT CURRENTLY EXTENDS FROM WEST CENTRAL ARKANSAS THROUGH
CENTRAL MISSISSIPPI AND INTO SOUTH ALABAMA. THIS FRONT WILL MOVE
NORTH INTO THE FORECAST AREA LATER TODAY. SOUTH OF THE WARM FRONT
THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AND AS A COLD FRONT
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE NUMEROUS LATER TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREAT WITH TORNADOES ALSO A POSSIBILITY. THERE ALSO REMAIN A
FLASH FLOOD THREAT MAINLY OVER NORTHERN SECTIONS OF THE FORECAST
AREA WHERE THE FLASH FLOOD WATCH IS IN EFFECT.
BY FRIDAY MORNING...THE COLD FRONT WILL BE MOVING THROUGH THE
FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF
THE FRONT. THE COLD FRONT SHOULD BE EAST OF THE REGION BY FRIDAY
NIGHT ENDING THE THREAT OF RAIN FOR THE FORECAST AREA.
A LARGE UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. BY
SATURDAY. THIS WILL BEGIN A PERIOD OF DRY WEATHER OVER THE REGION
WITH AFTERNOON TEMPERATURES APPROACHING 90 DEGREES. THIS PERIOD OF
DRY WEATHER AND VERY WARM TEMPERATURES WILL LAST THROUGHOUT THE
WEEKEND AND INTO MONDAY AND TUESDAY.
AN UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER THE SOUTHEAST
ATLANTIC COAST EARLY NEXT WEEK AND WILL GRADUALLY MOVE WEST TRYING
TO UNDERCUT THE UPPER LEVEL RIDGE. AS A RESULT...THERE MAY BE SOME
ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA ON WEDNESDAY.
ARS
&&
AVIATION...
00Z TAF CYCLE
WARM FRONT LOCATED FROM LOUISIANA BACK TO THE ARKLATEX AND
OKLAHOMA WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES...MAINLY AFTER 20/09Z WITH VFR CONDITIONS DROPPING TO MVFR
IN ACTIVITY. ADDED TEMPO GROUPS TO TIME THE ARRIVAL OF THE
SHOWERS/THUNDERSTORMS BUT KEPT VCTS PREVAILING FOR A MAJORITY OF
THE TIME DUE TO TIMING OF ADDITIONAL ROUNDS OF CONVECTIVE
ACTIVITY. AS THE WARM FRONT APPROACHES BOUNDARY LAYER WINDS ARE
ANTICIPATED TO BECOME SUPPORTIVE FOR LOW LEVEL WIND SHEAR AROUND
OR AFTER 20/04Z...AND ADDED TO MEM/MKL/JBR UNTIL ARRIVAL OF
SHOWERS/THUNDERSTORMS.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 68 86 69 / 80 80 30 10
MKL 78 66 81 61 / 70 80 50 10
JBR 78 64 84 62 / 80 80 30 10
TUP 83 67 85 67 / 60 80 50 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 20, 3:30 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 AM CDT THU MAY 20 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 330 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA AS A COLD FRONT APPROACHES THE REGION. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS ALTHOUGH TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING NORTH OF A LINE FROM FORREST CITY ARKANSAS TO SAVANNAH TENNESSEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE FRIDAY EAST OF THE MISSISSIPPI RIVER. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 20, 5:25 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 525 AM CDT THU MAY 20 2010 ARZ027-035-048-049-201130- CROSS AR-LEE AR-ST. FRANCIS AR-POINSETT AR- 525 AM CDT THU MAY 20 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 630 AM CDT FOR... CROSS COUNTY IN EASTERN ARKANSAS... LEE COUNTY IN EASTERN ARKANSAS... POINSETT COUNTY IN EASTERN ARKANSAS... ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED FROM 9 MILES NORTHWEST OF WEINER TO 23 MILES WEST OF GARRET GROVE AT 524 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS LINE OF THUNDERSTORMS. PEOPLE IN CROSS...LEE...POINSETT AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR FORREST CITY...HARRISBURG...LEPANTO...MADISON... MARIANNA...MARKED TREE...PALESTINE...PARKIN...TRUMANN...TYRONZA... VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:46 AM CDT | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Poinsett, Randolph | 5 hr |
| May 20, 2:11 PM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 3 hr |
| May 20, 2:46 PM CDT | Flash Flood Warning | MEG | Decatur, Hardin, Henderson | 119 min |
Nearby
Flash Flood Warnings in Arkansas, 2010Flash Flood Warnings in Tennessee, 2010Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.